Alabama, 2025

Flash Flooding and Flood in Alabama, August 20, 2025

August 20, 2025 · NWS HUN · 24 events in 4 counties and zones

Widespread clusters of strong to severe thunderstorms, some with intense rainfall in a short period of time, developed during the early to mid afternoon hours. The thunderstorms moved slowly south to southwest, merging in some areas to produce very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Widespread clusters of strong to severe thunderstorms, some with intense rainfall in a short period of time, developed during the early to mid afternoon hours. The thunderstorms moved slowly south to southwest, merging in some areas to produce very heavy rainfall. Excessive rainfall resulted in brief isolated flash flooding in Dekalb and Madison Counties.

Flash Flooding in DeKalb.|Flash Flooding of Sparkman Drive in front of NSSTC.|Wind Damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 20, 10:01 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 20, 10:01 AM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1101 AM CDT Wed Aug 20 2025

...New AVIATION...

.NEAR TERM...
(Rest of Today and Tonight)
Issued at 1002 AM CDT Wed Aug 20 2025

The surface map indicates a cold front has dropped south into KY
through southern MO near the position of a weak 5h trough. There
is also a weak wedge front lining the lower Appalachians through
central GA. Daytime heating will advance instability rather
quickly once again today, and expect thunderstorms to develop by
midday into early afternoon, especially closer to the frontal
boundary to our north, then drop south through the afternoon.
Additional development will occur along the higher terrain and
perhaps near the wedge front as well, although this boundary is
rather diffuse. Gusty to perhaps damaging winds and locally
excessive rainfall remain the primary hazards later today.
Thunderstorms should dissipate fairly quickly after sunset,
although gust front outflows may sustain a few thunderstorms into
mid evening. Depending on where the rain falls, patchy dense fog
is expected to develop later tonight.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 1002 AM CDT Wed Aug 20 2025

The 5h trough and cold front will slowly drop south into the TN
Valley Thursday into Thursday night. This will shift the greatest
shower and thunderstorm chances to our south and southeast. But
the proximity of the front will maintain low chances in our
southeast counties Thursday and again on Friday. Consequently,
high temperatures will be slightly cooler in the middle to upper
80s due to more clouds and potential showers and thunderstorms. In
northwest AL, highs will be in the lower 90s. With dew points
still in the upper 60s to around 70, overnight lows will be close
to those values.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 934 PM CDT Tue Aug 19 2025

Through the extended forecast, there will be a daily chance for
showers and thunderstorms that give way to lower temperatures.

The TN Valley will be stuck in weak troughing at the end of the
week into the weekend. A trough axis drifting through the TN
Valley will keep low to medium (20-50%) chances for showers and
thunderstorms on Saturday. On Saturday, a cold front will slide
into the Midwest and Mid MS Valley and on Sunday it will bring one
more low end chance (15-30%) of showers and storms as the front
moves in.

With weak steering flow and elevated PWATS (1.5-1.9"), storms
Saturday could produce gusty winds and heavy rainfall that could
create localized flooding concerns. Behind this frontal passage,
drier air will filter in, bringing a break in the humidity, and
rainfall as Monday and Tuesday will be dry. We will see a steady
decline in temperatures through the extended, starting with highs
in the upper 80s-lower 90s on Saturday and only reaching the lower
80s on Tuesday. By Monday night, lows will only reach the upper
50s to lower 60s, really making it feel like Fall!

&&

.AVIATION...
(18Z TAFS)
Issued at 1101 AM CDT Wed Aug 20 2025

Scattered TSRA are expected to develop after 18Z, some with +RA
and brief gusty winds up to 40kt. The TSRA should dissipate by 01Z
with VFR conditions otherwise. Patchy BR/FG may reduce visibility
to 5SM or less (MVFR) and perhaps less than 3SM (IFR) in a few
areas. Additional ceilings of 020-025agl (MVFR) may develop near a
cold front passage after 14Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...17
SHORT TERM....17
LONG TERM....JMS
AVIATION...17

In the hours before

Local storm report, Aug 20, 9:30 AM CST, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
1030 AM CDT Wed Aug 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Tstm Wnd Dmg     1 SSE Underwood-Petersv 34.86N 87.69W
08/19/2025                   Lauderdale         AL   911 Call Center

            At least two trees were knocked down
            blocking Rasch Road east of Cloverdale Road.
            Time estimated by radar.

0940 PM     Tstm Wnd Dmg     1 SSE Underwood-Petersv 34.86N 87.69W
08/19/2025                   Lauderdale         AL   911 Call Center

            A tree limb was knocked down blocking one
            lane of Rasch Road between Cloverdale Road
            and Taylor Road. Time estimated by radar.

1105 PM     Tstm Wnd Dmg     3 E Saint Florian       34.87N 87.58W
08/19/2025                   Lauderdale         AL   911 Call Center

            A tree was knocked down across the road at
            the intersection of CR 27 and North Shore
            Drive. Time estimated by radar.

1154 PM     Tstm Wnd Dmg     1 NNE Florence          34.84N 87.66W
08/19/2025                   Lauderdale         AL   911 Call Center

            A tree was knocked down onto Cox Creek
            Parkway at the intersection with Mars Hill
            Road. Time estimated by radar and mesonet
            observation.

&&
Special weather statement, Aug 20, 12:07 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
107 PM CDT Wed Aug 20 2025

ALZ006-201900-
Madison AL-
107 PM CDT Wed Aug 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MADISON COUNTY THROUGH
200 PM CDT...

At 107 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moores Mill, moving southeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntsville, Moores Mill, Meridianville, Hazel Green, Alabama A And M
University, New Market, University Of Alabama In Huntsville, Harvest,
Maysville, and Fisk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3483 8633 3481 8635 3479 8633 3478 8634
      3466 8660 3488 8673 3499 8652 3499 8650
TIME...MOT...LOC 1807Z 329DEG 6KT 3483 8655

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

HC

The radar

The Northeast Alabama radar (KHTX), 49 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 20, 12:24 PM CST
Where
Madison County, 0.95 mi WNW of Normal
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.785, -86.595

A tree was knocked down at 2502 Rochell Drive NW. Time estimated by radar.

Flash Flood, Madison

When
August 20, 12:59 PM CST to 6:59 PM CST
Where
Madison County, 1.43 mi WSW of Huntsville to 1.37 mi WSW of Huntsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.725, -86.645

Flood water covered all of the southbound lanes of Sparkman Drive on the UAH campus. Estimated 6 inch depth in spots based on social media photo. Area notoriously known for poor drainage during heavy rainfall.

Thunderstorm Wind, Madison

When
August 20, 1:10 PM CST
Where
Madison County, 1.88 mi N of Fletcher Chapel
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.757, -86.667

A tree was knocked down at Oakwood Road and Bethany Lane.

Thunderstorm Wind, Madison

When
August 20, 1:20 PM CST
Where
Madison County, 0.57 mi W of Fletcher Chapel
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
34.730, -86.680

A tree was knocked down at 990 Discovery Drive. Time estimated by nearby mesonet site.

Thunderstorm Wind, Jackson

When
August 20, 3:08 PM CST
Where
Jackson County, 0.55 mi E of Bass
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.930, -85.910

A tree was knocked down blocking the roadway on Highway 117 in Bass. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
August 20, 3:20 PM CST
Where
Dekalb County, Valley Head
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.570, -85.630

Trees and power lines were knocked down at 464 Lowery Road. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
August 20, 3:21 PM CST
Where
Dekalb County, 2.68 mi NW of Kaolin
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.650, -85.610

Multiple trees were knocked down on I-59 close to the Hammondville exit. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
August 20, 3:29 PM CST
Where
Dekalb County, 0.97 mi NE of Lands Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.489, -85.857

A tree and power line were knocked down at 300 George Wallace Drive. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
August 20, 3:31 PM CST
Where
Dekalb County, 3.37 mi S of Stamp
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.532, -85.719

A tree was knocked down at 6600 CR 121. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
August 20, 3:31 PM CST
Where
Dekalb County, 2.96 mi NNW of Allen
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.540, -85.689

A tree was knocked down blocking one lane of I-59 at MM 226. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
August 20, 3:35 PM CST
Where
Dekalb County, 1.71 mi NE of Henagar
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.484, -85.755

A tree was knocked down at 2700 CR 494. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
August 20, 3:38 PM CST
Where
Lauderdale County, 2.2 mi ENE of Anderson
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.931, -87.234

A tree was knocked down blocking both lanes of the road at 572 CR 531. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
August 20, 3:40 PM CST
Where
Lauderdale County, 1.39 mi E of Anderson
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.922, -87.246

A tree was knocked down blocking one lane of traffic at 3500 CR 156 which is 1 mile west of CR 155. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
August 20, 3:43 PM CST
Where
Dekalb County, 1.55 mi E of Henagar
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.474, -85.753

Power lines were knocked down at 3400 CR 97 in Pine Ridge. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
August 20, 3:56 PM CST
Where
Dekalb County, 0.57 mi NE of Dawson
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.306, -85.924

A tree was knocked down at the intersection of Alabama Highway 68 and CR 57. Time estimated by radar.

Flash Flood, Dekalb

When
August 20, 4:15 PM CST to 10:15 PM CST
Where
Dekalb County, 1.79 mi NW of Ft Payne Isbell Arpt to 1.82 mi NW of Ft Payne Isbell Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.490, -85.740

Corrects previous flood report from 4 NNE Pine Ridge. Road washed out at CR 27 and 494.

Flood, Dekalb

When
August 20, 4:15 PM CST to 10:15 PM CST
Where
Dekalb County, 1.79 mi NW of Ft Payne Isbell Arpt to 1.72 mi NW of Ft Payne Isbell Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.490, -85.740

Road washed out at CR 27 and CR 494.

Thunderstorm Wind, Lauderdale

When
August 20, 4:20 PM CST
Where
Lauderdale County, 2.77 mi NW of Jacksonburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
34.907, -87.706

A tree and power lines were knocked down onto the roadway at the intersection of CR 7 and CR 639. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
August 20, 4:32 PM CST
Where
Lauderdale County, 2.94 mi NW of Jacksonburg
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.911, -87.705

A tree was knocked down blocking both lanes of the road at the intersection of CR 7 and CR 6 at Shadowbrook Drive. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
August 20, 4:48 PM CST
Where
Lauderdale County, 0.8 mi WSW of Kimbrough Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.827, -87.764

A tree was knocked down and blocking both lanes at the intersection of CR 14 and CR 19. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
August 20, 4:50 PM CST
Where
Lauderdale County, 2.83 mi SSE of Kimbrough Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.793, -87.729

A tree was knocked down blocking the roadway on CR 23 at CR 2.

Thunderstorm Wind, Lauderdale

When
August 20, 4:50 PM CST
Where
Lauderdale County, 1.61 mi ESE of St Florian
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.863, -87.593

A large tree limb was knocked down blocking all lanes of the roadway at 2251 CR 22. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
August 20, 4:50 PM CST
Where
Lauderdale County, 0.29 mi NNW of Green Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.974, -87.502

Two large bamboo trees were knocked down into the roadway blocking one lane at the intersection of CR 25 and CR 144. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
August 20, 6:12 PM CST
Where
Lauderdale County, 2.47 mi N of Waterloo
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.956, -88.074

A tree was knocked down blocking both lanes of the roadway at the intersection of CR 54 and CR 14. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288436, 1288676, 1288437, 1288438, 1288439, 1288440, 1288441, 1288444, 1288445, 1288446, 1288447, 1288448, 1288449, 1288450, 1288451, 1288677, 1288678, 1288452, 1288453, 1288454, 1288455, 1288456, 1288457, 1288458.